Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 415, NWS Jackson, MS

July 17, 2000Adams County, Franklin County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2000, 5:17 PM CDT for Adams County, Franklin County, Jefferson County, Mississippi. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 5:17 PM CDT (22:17 UTC)
Expired
Jul 17, 2000, 6:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Adams County, MS, Franklin County, MS, Jefferson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:36 PM CDTHail 0.75Natchez, MS
Jul 17, 5:36 PM CDTThunderstorm WindCountywide, MSSeveral trees and power lines were blown down.
Jul 17, 5:50 PM CDTThunderstorm WindStampley, MSSeveral trees were blown down and caused minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3640 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172219
SVRJAN
MSC001-037-063-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS OVER ADAMS...SOUTHWEST 
  JEFFERSON...AND NORTHWEST FRANKLIN COUNTIES...MOVING SOUTH AT 10   
  MPH.

* THE STORMS WILL MAINLY AFFECT RURAL AREAS.

DAMAGING WINDS AND TORR1ENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

64

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR 
THE WARNED AREA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT MON JUL 17 2000

THE LAST HEAT WAVE OF THE MILLENNIUM /NEXT YEAR WILL BE THE FIRST
CHANCE OF THE NEW MILLENNIUM/ CONTINUES. HOWEVER...THE FOCUS IS
BEGINNING TO SHIFT FROM THE SOUTHEASTERN CWFA TO THE NORTHWESTERN
CWFA.

TEMPERATURES IN THE MERIDIAN - LAUREL - HATTIESBURG - COLUMBIA AREAS
ARE RUNNING WELL BEHIND WHAT THEY WERE THIS TIME YESTERDAY. AMAZING
WHAT A DIFFERENCE A LITTLE MOISTURE IN THE SOIL CAN MAKE. APPARENTLY
BIG STORMS THAT RAKED THIS AREA YESTERDAY EVENING HAVE AT LEAST PUT
A DENT IN THE HEAT. MODELS /WHICH ARE IN UNUSUALLY GOOD AGREEMENT/
FORECAST LOW LEVEL THETA-E RIDGE TO SET UP ALONG THE MS RIVER THIS
AFTERNOON...AND THIS IS OCCURRING NOW. THIS RAISES MULTIPLE ISSUES.

FIRST PROBLEMS...HEAT...HUMIDITY...AND HEAT ADVISORY CRITERIA.
UNLIKE PAST SEVERAL DAYS...HIGHEST TEMPERATURES AND HIGHEST
DEWPOINTS COINCIDE THIS AFTERNOON NEAR THE RIVER. EXTRA MID AND HIGH
LEVEL CLOUDS TOMORROW SHOULD PREVENT A REPEAT OF THE 115-120F HEAT
INDICES OF THIS AFTERNOON...BUT KLIT HAS BEEN DEALING WITH THESE
CLOUDS ALL DAY AND THEIR HEAT INDEX HAS BEEN UP TO AT LEAST 107F AS
OF NOON. APPEARS THAT DELTA REGION WILL MEET HEAT ADVISORY CRITERIA
/AFTERNOON HEAT INDEX OF 105F AND OVERNIGHT LOWS NEAR OR ABOVE 80F/
AS LOWS WERE IN THE MID-UPPER 70S LAST NIGHT AND AFOREMENTIONED
CLOUDS SHOULD HELP HOLD TEMPS UP EVEN HIGHER TONIGHT. PROBLEM AREA
IS WESTERNMOST TIER OF COUNTIES/PARISHES WHERE CROSSETT AR AND
BASTROP LA HAVE HAD LOWS IN THE LOWER-MID 70S PAST COUPLE OF NIGHTS.
HOWEVER...SINCE WFO SHV AND WFO LZK ALSO HAVE HEAT ADVISORIES GOING
FOR THEIR ADJACENT ZONES...WILL INCLUDE OUR WESTERNMOST
COUNTIES/PARISHES ALONG AND NORTH OF I-20 TO MATCH UP.

SECOND PROBLEM...THUNDERSTORMS. STORMS ARE MOST LIKELY TO IGNITE IN
THE AFOREMENTIONED THETA-E RIDGE...BUT AM NOT WILLING TO TOTALLY
RULE OUT ANY PLACE GIVEN THE EXTREME HEAT. STORMS THE PREVIOUS TWO
DAYS HAVE PRODUCED SEVERE WINDS...WHICH MAKES SENSE GIVEN THAT THE
EXTREME HEAT AND DEEP VERTICAL MIXING HAVE PRODUCED INVERTED-V
AFTERNOON SOUNDINGS...AND DOWNBURST CHECKLIST SCORE IS IN THE LIKELY
CATEGORY AGAIN TODAY. WILL MENTION STRONG GUSTY WINDS NEAR STORMS IN
ZONES.

UPPER LEVEL MOISTURE DEPARTS TUESDAY AFTERNOON/EVENING...SO IT MAY
BE HOTTER WEDNESDAY AS TEMPS REVERT BACK TOWARD LEVELS OF TODAY AND
SUNDAY.

QPF DISCUSSION...WIDELY SCATTERED AFTERNOON AND EVENING STORMS
SHOULD RESULT IN LOW BASIN AVERAGE AMOUNTS DUE TO SPARSE COVERAGE.

EXTENDED...MRF AND NOGAPS AGREE THAT HEIGHTS WILL LOWER A BIT BY
FRIDAY AND SATURDAY AS RIDGE EITHER WEAKENS OR RETROGRADES WEST
/DEPENDING ON WHICH MODEL YOU BELIEVE/...BUT THE EFFECTS ON SENSIBLE
WEATHER WILL BE ABOUT THE SAME EITHER WAY. SLOWLY MODERATING TEMPS
AND SLOWLY INCREASING POPS LOOK GOOD.

NUMBERS ARE SUBJECT TO CHANGE BASED ON TDEMP REPORTS AND TSTORM
FORMATION BETWEEN NOW AND ZONE RELEASE TIME.

JAN 076/100 074/102 121
MEI 072/101 070/103 121

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
06

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSevere Thunderstorm WarningJANJasper, Neshoba, Newton45 min
Jul 17, 1:38 PM CDTSevere Thunderstorm WarningJANMarion37 min
Jul 17, 2:45 PM CDTSevere Thunderstorm WarningJANLeake45 min
Jul 17, 3:06 PM CDTSevere Thunderstorm WarningJANForrest39 min
Jul 17, 3:35 PM CDTSevere Thunderstorm WarningJANSmith40 min
Jul 17, 3:44 PM CDTSevere Thunderstorm WarningJANScott46 min
Jul 17, 4:10 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln35 min
Jul 17, 4:16 PM CDTSevere Thunderstorm WarningJANJasper29 min
Jul 17, 4:25 PM CDTSevere Thunderstorm WarningJANJones35 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes47 min
Jul 17, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah45 min
Jul 17, 5:36 PM CDTSevere Thunderstorm WarningJANClaiborne24 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningJANJasper28 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningJANYazoo36 min
Jul 17, 6:09 PM CDTSevere Thunderstorm WarningJANGrenada36 min
Jul 17, 6:19 PM CDTSevere Thunderstorm WarningJANClaiborne41 min
Jul 17, 6:27 PM CDTSevere Thunderstorm WarningJANHinds, Madison33 min
Jul 17, 6:53 PM CDTSevere Thunderstorm WarningJANWarren, Yazoo37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.